Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 23, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 18, 2004, 4:10 PM MST for Cochise County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2004, 4:10 PM MST (23:10 UTC)
- Expired
- Jul 18, 2004, 4:45 PM MST
- In force
- 35 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Cochise County, AZ
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 2308 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 182310 SVRTWC AZC003-182345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 409 PM MST SUN JUL 18 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL COCHISE COUNTY IN ARIZONA * UNTIL 445 PM MST * AT 401 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CENTRAL COCHISE COUNTY...OR ABOUT 8 MILES NORTH OF BENSON. THE STORM WAS NEARLY STATIONARY. DAMAGING WIND...INTENSE RAIN AND HAIL IS LIKELY. MOVE INSIDE A STRONG BUILDING. DO NOT DRIVE INTO ANY FLOODED AREAS. LAT...LON 3198 11028 3207 11015 3219 11032 3206 11043 $$ JRG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 18, 2:30 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST SUN JUL 18 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...HIGH PRESSURE ALOFT WILL BECOME CENTERED OVER WESTERN NEW MEXICO AND EASTERN ARIZONA WHICH WILL PROVIDE A DECREASED CHANCE OF THUNDERSTORMS THROUGH THE MIDDLE OF THE WEEK. THE UPPER HIGH IS EXPECTED TO MOVE TOWARD NORTHERN ARIZONA BY THE END OF THE WEEK AND INTO THE WEEKEND WITH AN INCREASE IN MOISTURE AND THUNDERSTORMS. && .DISCUSSION...LATEST WATER VAPOR LOOP AND GOES PRECIPITABLE WATER IMAGERY SHOWS MID LEVEL DRY AIR OVER NORTHERN CHIHUAHUA MEXICO TRYING TO FILTER INTO SOUTHEAST ARIZONA AND SOUTHWEST NEW MEXICO. UPPER HIGH IS IN THIS GENERAL VICINITY AND WILL CONTINUE TO PUSH SOUTHWEST. VISIBLE SATELLITE IMAGERY AND LIGHTNING DETECTION CURRENTLY SHOWING PLENTY OF ACTIVITY FIRING ALONG THE RIM. CLOSER TO HOME ONLY ISOLATED CELLS BEING DETECTED AT THIS TIME...MAINLY IN COCHISE AND GRAHAM COUNTIES. ALL SHORT RANGE MODELS SHOWING THE CENTER OF THE 500MB HIGH RESIDING IN THE GENERAL VICINITY OF THE ARIZONA/NEW MEXICO BORDER BY MIDDAY MONDAY. SOME SLIGHT DISCREPANCIES WITH REGARD TO JUST HOW FAR SOUTH THE CENTER OF THE HIGH WILL GO. AT ANY RATE THE HIGH WILL LINGER ACROSS THE AREA THROUGH ABOUT THE MIDDLE OF THE WEEK BEFORE IT BEGINS TO MOVE BACK TO THE NORTH TOWARD THE FOUR CORNERS REGION BY THE END OF THE WEEK. THE GFS IS SHOWING IMPULSES RIDING DOWN THE EAST SIDE OF THE HIGH...ESPECIALLY LATE IN THE WEEK. SOME OF THESE VORT CENTERS SEEM UNUSUALLY STRONG AND SUSPECT A FEEDBACK PROBLEM. THE FIRST SUCH IMPULSE IS ASSOCIATED WITH THE BACK DOOR FRONT TO OUR EAST IN NEW MEXICO. SATELLITE IMAGERY SHOWS AN AREA OF ENHANCED CLOUDINESS OVER SOUTHWEST NEW MEXICO AND COINCIDES WITH THE INTERFACE BETWEEN THE VERY DRY AIR AND THE MOIST AIR SEEN IN WATER VAPOR IMAGERY. THE GFS PROGS AN AREA OF THETA-E ADVECTION TO BE OVER SOUTHWEST NEW MEXICO BY LATE MONDAY EVENING OR EARLY TUESDAY MORNING. AS A RESULT...THE GFS IS PICKING UP ON THIS AND PAINTS A QPF BULLSEYE OF NEARLY ONE INCH OVER SW NEW MEXICO BY 06Z TUESDAY. OTHER MODELS SHOW PRECIP FARTHER EAST AND SOUTH ALONG THE SIERRA MADRES...BUT GFS HAS THE HIGHEST RAINFALL AMOUNT & FARTHER WEST THAN THE OTHER MODELS. WITH THIS MUCH RAINFALL AND WITH THE GFS SHOWING A VORT MAX OF 40 WOULD SUSPECT THAT THIS IS A JUST A QPF BOMB...BUT IF WE DO GET SOME DEVELOPMENT IN THIS AREA IT COULD SEND OUTFLOWS INTO SOUTHEAST ARIZONA MONDAY EVENING AND EARLY TUESDAY MORNING. HAVE NOT SUGGESTED THIS IN THE GRIDS OR ZONES AT THIS TIME DUE TO THE UNCERTAINTY AND THE SUSPECT NATURE OF THE MODEL. MID LEVEL FLOW WILL REMAIN FROM THE NORTHWEST TO NORTH THROUGH AROUND THURSDAY. WITH PLENTY OF MOISTURE IN PLACE UNDER THE HIGH WE WILL CONTINUE TO SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP MAINLY IN THE AFTERNOON AND EVENING. HOWEVER...BY FRIDAY AND INTO THE WEEKEND THE POSITION OF THE HIGH WILL HAVE SHIFTED SUFFICIENTLY FAR ENOUGH NORTH TO ALLOW A LONG FETCH OF EASTERLY WINDS WHICH WILL PULL PLENTY OF MOISTURE BACK INTO THE DESERT SOUTHWEST FOR AN UPSWING IN POPS FOR FRIDAY THROUGH SUNDAY. AT THIS TIME ONLY INCREASED THE THREAT SLIGHTLY. SUBSEQUENT SHIFTS MAY HAVE TO ADJUST POPS FOR THIS TIME PERIOD A BIT HIGHER. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MOLLERE
Hazardous weather outlook, Jul 18, 11:30 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1130 AM MST SUN JUL 18 2004 AZZ019-029>035-190700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1130 AM MST SUN JUL 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...THE HIGHEST RISK OF SEVERE WEATHER TODAY APPEARS TO BE IN THE WHITE MOUNTAINS. HOWEVER MOIST CONDITIONS PREVAIL ACROSS SOUTHERN ARIZONA FOR GENERAL AFTERNOON THUNDERSTORM DEVELOPMENT. DISCUSSION...THE GFS MODEL PICKS UP THE CURRENT DISTURBANCE IN SOUTH CENTRAL NEW MEXICO AND CONTINUES MOVING IT EAST TODAY. THIS DISTURBANCE IN COMBINATION WITH THE MOISTURE IN ARIZONA FAVORS DEVELOPMENT IN GREENLEE AND NORTHEAST COCHISE COUNTY. THE ONE DRAWBACK IS MUCH DRIER AIR RESIDES OVER NEW MEXICO...SO THIS DISTURBANCE WILL NEED TO HOLD TOGETHER LONG ENOUGH TO REACH THE MOISTURE IN ARIZONA. ELSEWHERE ABUNDANT MOISTURE REMAINS ENTRENCHED FOR SIGNIFICANT AFTERNOON THUNDERSTORMS TO DEVELOP. UPPER LEVEL WINDS ARE LESS FAVORABLE TODAY THAN YESTERDAY SO EXPECT LESS ACTIVITY. STRONG CONVECTION WILL OCCUR AGAIN OVER THE SIERRA MADRES IN MEXICO. THE UPPER LEVEL PATTERN TENDS TO SHIFT ANY GUST FRONTS GENERATED FROM THIS CONVECTION FURTHER WEST INTO CENTRAL AND WESTERN PIMA COUNTY TODAY. OTHER THAN THE ABOVE IDEAS...NO OTHER FOCUSING MECHANISMS ARE SEEN AT THIS TIME. THE CLOUD MASS OVER CENTRAL PIMA COUNTY AT NOON APPEARS TO BE A CONSEQUENCE OF A WEAK MID LEVEL JET MAX...AND IS NOT EXPECTED TO BE SIGNIFICANT THIS AFTERNOON. THE PRIMARY PROBLEMS ASSOCIATED WITH ALL THUNDERSTORMS WILL BE LOCALIZED HEAVY RAINFALL AND WIND. A SLOW MOVING STORM MOTION FROM THE SOUTH AT ABOUT 5 MPH IS EXPECTED. THUS FLASH FLOODING AND PROBLEMS WITH LOW WATER CROSSINGS REMAIN A POSSIBILITY TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. EXPECT THE UPPER LEVEL HIGH PRESSURE TO REMAIN SOUTH OF THE FOUR CORNERS AREA THROUGH FRIDAY NIGHT. THIS POSITION IS NOT FAVORABLE FOR CONTINUED MOISTURE ENTRAINMENT INTO ARIZONA. THUS EXPECT THUNDERSTORM ACTIVITY TO DECREASE THROUGH MID WEEK. AS THE HIGH PRESSURE BEGINS TO SHIFT FURTHER NORTH...THE MORE TYPICAL MONSOON UPPER LEVEL PATTERN WILL COME BACK INTO PLACE BY NEXT WEEKEND. DRIER AIR FROM NEW MEXICO WILL TRY TO SEEP INTO EASTERN ARIZONA THE FIRST COUPLE OF DAYS THIS WEEK. PLACES WHERE RAIN HAS OCCURRED AND SOIL MOISTURE IS HIGH WILL TEND TO DIFFUSE THIS DRIER AIR. THUS DO NOT EXPECT US TO TOTALLY DRY OUT...AND SUBSEQUENTLY THUNDERSTORMS REMAIN IN THE FORECAST THROUGH DAY 7. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GWS
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:43 PM MST | Severe Thunderstorm Warning | TWC | Pima | 62 min |
| Jul 17, 8:17 PM MST | Flash Flood Warning | TWC | Pima | 28 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.